Recoverable Values for Independent Sets

  • Uriel Feige
  • Daniel Reichman
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6755)


The notion of recoverable value was advocated in work of Feige, Immorlica, Mirrokni and Nazerzadeh [Approx 2009] as a measure of quality for approximation algorithms. There this concept was applied to facility location problems. In the current work we apply a similar framework to the maximum independent set problem (MIS). We say that an approximation algorithm has recoverable value ρ, if for every graph it recovers an independent set of size at least max I  ∑  v ∈ I min [1,ρ/(d(v) + 1)], where d(v) is the degree of vertex v, and I ranges over all independent sets in G. Hence, in a sense, from every vertex v in the maximum independent set the algorithm recovers a value of at least ρ/(d v  + 1) towards the solution. This quality measure is most effective in graphs in which the maximum independent set is composed of low degree vertices. It easily follows from known results that some simple algorithms for MIS ensure ρ ≥ 1. We design a new randomized algorithm for MIS that ensures an expected recoverable value of at least ρ ≥ 7/3. In addition, we show that approximating MIS in graphs with a given k-coloring within a ratio larger than 2/k is unique games hard. This rules out a natural approach for obtaining ρ ≥ 2.


Approximation Algorithm Greedy Algorithm Average Degree Approximation Ratio Minimum Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Spencer, J.: The Probablistic Method. Wiley, Chichester (2008)CrossRefGoogle Scholar
  2. 2.
    Austrin, P., Khot, S., Safra, S.: Inapproximability of vertex cover and independent set in bounded degree graphs. In: CCC (2009)Google Scholar
  3. 3.
    Berman, P., Fujito, T.: On approximation properties of the independent set problem for low degree graphs. Theory of Computing SystemsGoogle Scholar
  4. 4.
    Chlebík, M., Chlebíková, J.: On approximability of the independent set problem for low degree graphs. In: Kralovic, R., Sýkora, O. (eds.) SIROCCO 2004. LNCS, vol. 3104, pp. 47–56. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  5. 5.
    Feige, U., Immorlica, N., Mirrokni, V.S., Nazerzadeh, H.: Pass approximation. In: Serna, M., Shaltiel, R., Jansen, K., Rolim, J. (eds.) APPROX 2010, LNCS, vol. 6302. Springer, Heidelberg (2010)Google Scholar
  6. 6.
    Feige, U., Reichman, D.: Recoverable values for independent sets (Detailed version of current paper),
  7. 7.
    Griggs, J.: Lower bounds on the independence number in terms of the degrees. Journal of Combinatorial Theory, Series B 34(1), 22–39 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Guruswami, V., Kemal Sinop, A.: The complexity of finding independent sets in bounded degree (hyper)graphs of low chromatic number. In: SODA (2011)Google Scholar
  9. 9.
    Guruswami, V., Saket, R.: On the inapproximability of vertex cover on k-partite k-uniform hypergraphs. In: Abramsky, S., Gavoille, C., Kirchner, C., Meyer auf der Heide, F., Spirakis, P.G. (eds.) ICALP 2010. LNCS, vol. 6198, pp. 360–371. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  10. 10.
    Halldorsson, M.M.: Approximations of weighted independent set and hereditary subset problems. Journal of Graph Algorithms and Applications 4, 1–16 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Halldorsson, M.M., Radhakrishnan, J.: Greed is good: Approximating independent sets in sparse and bounded-degree graphs. Algorithmica 18, 145–163 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hastad, J.: Clique is hard to approximate within n 1 − ε. Acta Mathematica 182, 105–142 (1999)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hochbaum, D.: Efficient bounds for the stable set, vertex cover, and set packing problems. Discrete Appl. Math 6, 243–254 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2 − ε. In: CCC (2003)Google Scholar
  15. 15.
    Nemhauser, G., Trotter, L.: Vertex packings: Structural properties and algorithms. Math. Programming 8, 232–248 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Sakai, M., Togasaki, M., Yamazaki, K.: A note on greedy algorithms for the maximum weighted independent set problem. Discrete Applied Mathematics 126, 313–322 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wei, V.K.: A lower bound on the stability number of a simple graph. Bell Laboratories Technical Memorandum 8 I- I 12 17.9 (1981)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Uriel Feige
    • 1
  • Daniel Reichman
    • 1
  1. 1.Department of Computer Science and Applied MathematicsThe Weizmann Institute of ScienceRehovotIsrael

Personalised recommendations